I am 26/Female, 5'4", and weight about 145 pounds. I just started on Zoloft to help with some anxiety issues I have been having. My goal is to lose about 10 pounds just for my health. I am worried about gaining weight on Zoloft and can't seem to find an answer as to whether it is the medicine that makes you gain weight, or mentally feeling better that makes you eat more and you gain weight.
I have also read about the weight gain with Zoloft when I started taking it for my PMDD. My doctor suggested uping my B vitimins to help with my energy & metabolism. I have been taking a B-100 once a day with the zoloft & have still been able to lose weight.
Hope that helps.
I've done a LOT of research on anti-depressants/anti-anxiety drugs and weight gain/weight loss. To answer your question, it can be both. Weight gain only happens in about 25% of people taking antidepressant meds. This can be due to feeling better/enjoying food more and/or from changes in metabolism/appetite as a side effect of the meds.
Personallly, I gained a lot of weight on a certain medication, but have had no changes in weight with others, and the one that I'm taking now has actually helped me to lose weight. Everybody is different. Just pay attention to your body. I've found it very helpful to keep a food journal and rate hunger/fullness at each meal to keep track of symptoms.
Hi! Thank you both for responding. I am very hopeful that I will be able to lose about 10 pounds. I started the food tracker and weight tracker on this site, and it's been helpful so far!!! The virtual scale is as scary as a real scale!!! :)
I am a teacher so it is very hard to fit everything I am supposed to do for my body in especially in August, so I'm just going to have to make it work! Thank you for your post!
My experience with zoloft was, that taking 50mg a day, I at first lost a few pounds, and was ecstatic. I've struggled with severe anxiety, and the zoloft really helped me. However, after about two months of being on it, I began to gain weight steadily, until I had packed 15 extra pounds on to my small frame. I never had ANY trouble with weight gain in my life; if I started seeing the scale creep up, I could exercise and be careful for a day or two and it would go right back to normal. After making the connection between the weight gain and the zoloft, I weaned myself off, which was not fun (brain zaps are terrible!).
After about 4 months of struggling to lose the weight (and having it not budge), I finally got on wellbutrin XL, 150mg. It didn't seem to really do much, but I was very slowly seeing the weight come off (that is, I was losing about a pound a week eating 1200 calories a day and exercising 1 to 2 hours a day).
I was bumped up to 300mg of wellbutrin a month ago, and it seems to be doing the trick much better than the lower dosage. My appetite is much lower, and I'm easily able to limit myself to just one cookie or chip, etc. I injured my hip (from the excessive running probably)...and I still have been losing weight despite not being able to exercise as hard.
So...long story short...zoloft definitely seemed to be the weight gain culprit for me...but I think wellbutrin is either helping me lose weight or recharging my metabolism! Yay!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.